Flood, New Castle
- When
- December 23, 6:01 PM EST to 8:15 PM EST
- Where
- New Castle forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Heavy rain fell during the afternoon of the 23rd. Storm total amounts averaged half an inch to one inch within the six hour period.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain fell during the afternoon of the 23rd. Storm total amounts averaged half an inch to one inch within the six hour period. The recent wet weather combined with the afternoon rain to cause flooding along the Christina River during the evening of the 23rd. The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 601 p.m. through 815 p.m. EST on the 23rd. It crested at 10.69 feet at 702 p.m. EST. Storm totals included 1.00 inch in Newark and 0.60 inches at the New Castle County Airport. Storm totals in Chester County in the headwaters of the Christina River averaged between one inch and an inch and a half.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 23, 3:18 PM EST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
318 PM EST THU DEC 23 2004
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THE COLD FRONT SHOULD BE MOVING OFF THE COAST BY OR AROUND DARK, AND
WE ANTICIPATE RAIN AND ANY CONVECTION TO BE ENDING SHORTLY
THEREAFTER, WITH CLEARING COMMENCING LATER THIS EVENING OR BY
MIDNIGHT. WE WILL CONTINUE THE WIND ADVISORY FOR THE SHARP LINE OF
SHOWERS AND A LOCAL TSTM, WHICH COULD MIX DOWN SOME OF THE MUCH
STRONGER WINDS JUST OFF THE SURFACE. THE THREAT SHOULD BE DONE BY
23Z, IF NOT BEFORE FOR WESTERN ZONES. ACTUALLY, THE GRADIENT WINDS
SEEM TO DIMINISH JUST AHEAD OF THE FRONT AND THEN POST-FRONTALLY,
BUT PICK UP AGAIN AS THE PRESSURE GRADIENT SEEMS TO LAG THE FRONT BY
A SHORT SPAN OF TIME.
THEN, COLD AIR STRATOCUMULUS CLOUDS SHOULD BE FORMING FRIDAY
MORNING AND MIDDAY, SO WELL GO PARTLY CLOUDY FOR FRIDAY, WITH
CLEARING FOR FRIDAY NIGHT AND MOSTLY SUNNY BUT VERY COLD FOR
CHRISTMAS DAY.
WE HEDGED TOWARD THE COLDER MET MOS GUIDANCE WITH THIS COLD AIRMASS
ENTERING THE REGION. IT SEEMS THAT IT WILL TAKE 24-36 HOURS FOR THE
COLDEST OF THIS AIRMASS TO BE OVER THE REGION.
&&
.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE SEEMS TO HANG ON INTO LATE IN THE COMING WEEK, SO
DRY CONDITIONS WILL CONTINUE TO BE FORECAST, AS THE NEXT SYSTEM
LOOKS TO SLIDE TO OUR WEST AND NORTHWEST WHERE THE PREFERRED PRIMARY
STORM TRACK RESIDES.
&&
.AVIATION (18Z 12/23 TO 18Z 12/24)...
IFR CONDITIONS EXPECTED TO IMPROVE TO MVFR THEN VFR FROM WEST TO
EAST THIS EVENING AFTER THE COLD FRONT PASSES THROUGH THE REGION
BETWEEN 22Z AND 00Z. LOW LEVEL WIND SHEAR IS ALSO A CONCERN AHEAD OF
THE FRONT BUT THIS WILL IMPROVE QUICKLY AFTER FRONTAL PASSAGE. THEN
CLEARING SKIES DURING THE OVERNIGHT HOURS WITH SOME CLOUDS MOVING
INTO THE REGION ON FRIDAY (VFR CONDITIONS).
.MARINE...
GALE WARNINGS CONTINUE ON THE COAST AND THE ENTIRE DELAWARE BAY THIS
AFTERNOON...BUT WILL DROP DOWN TO SMALL CRAFT ADVISORY THIS EVENING
IN THE BAY WITH GALE CONTINUING ALONG THE COAST. GALE WARNING WILL
DROP DOWN TO A SMALL CRAFT ADVISORY ON THE OCEAN AFTER MIDNIGHT AS
THE COLD FRONT CONTINUES TO MOVE AWAY FROM THE AREA. WINDS TONIGHT
WILL BE OUT OF THE SW BEFORE SWITCHING OVER TO W THE NW OVERNIGHT.
CONDITIONS CONTINUE TO CALM DOWN ON FRIDAY...AND WITH A LARGE AREA
OF HIGH PRESSURE BUILDING IN FROM THE MIDWEST...DECENT CONDITIONS
ARE EXPECTED INTO NEXT WEEK.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY THROUGH 23Z PAZ054-055-060>062-067>071.
NJ...WIND ADVISORY THROUGH 23Z NJZ001-007>010-012>027.
MD...WIND ADVISORY THROUGH 23Z MDZ008-012-015-019-020.
DE...WIND ADVISORY THROUGH 23Z DEZ001>004.
MARINE...GALE WARNING COASTAL WATERS ANZ450>455.
SMALL CRAFT ADVISORY DE BAY ZONES ANZ430>431.
&&
SHORT TERM/LONG TERM.../MLA
AVIATION/MARINE...MIKETTAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 946 AM EST THU DEC 23 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-241000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 946 AM EST THU DEC 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A WIND ADVISORY IS IN EFFECT THROUGH 700 PM FOR POSSIBLE WIND GUSTS AROUND 45 MPH. PERIODS OF RAIN WILL BE LOCALLY HEAVY THIS AFTERNOON AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND LOW-LYING AREAS. A GALE WARNING IS IN EFFECT FOR THE NEW JERSEY AND DELAWARE COASTAL WATERS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429696.